Alert archive / Washington / River Flood Warnings in 2015

River Flood Warning 65, NWS Seattle, WA

November 16, 2015Mason County, Washington

NWS Seattle, WA issued this river flood warning at Nov 16, 2015, 5:42 PM PST for Mason County, Washington. It took effect at Nov 17, 2015, 12:47 AM PST. It was in force for 71 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2015, 5:42 PM PST (01:42 UTC)
In effect from
Nov 17, 2015, 12:47 AM PST
Expired
Nov 19, 2015, 11:20 PM PST
In force
71 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Major

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 74 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skokomish River near Potlatch (SRPW1). The gauge peaked at 17.62 ft at Nov 17, 2015, 7:00 PM PST.

actionminormoderatemajor14161811/1711/1811/1911/2011/21
Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Nov 16, 4:00 PM PST, 1 hour 42 minutes earlier.

Area forecast discussion, Nov 16, 4:00 PM PST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
400 PM PST MON NOV 16 2015

.SYNOPSIS...A WARM FRONT IS SPREADING PRECIPITATION ACROSS WESTERN
WASHINGTON THIS EVENING...WITH LOCALLY WINDY CONDITIONS. A DEEPENING
AREA OF LOW PRESSURE WILL PASS ACROSS SOUTHERN BRITISH COLUMBIA ON
TUESDAY...LEADING TO VERY WINDY CONDITIONS WITH HEAVY RAIN. A BREAK
IN THE WEATHER IS EXPECTED FOR MUCH OF WEDNESDAY. A LOW WILL TRACK
BY TO OUR SOUTH ON WEDNESDAY NIGHT OR THURSDAY...BRUSHING WESTERN
WASHINGTON WITH MORE RAIN.

&&

.SHORT TERM...A BUSY WEATHER PATTERN IS UNDERWAY. JUST IN THE
FIRST 48 HOURS...WE HAVE CONCERNS THAT INCLUDE ADDITIONAL RAIN
WITH RENEWED FLOODING...MOUNTAIN SNOW...AND STRONG WIND.

A STRONG WARM FRONT IS CURRENTLY SPREADING INTO WRN WA. THE FRONT IS
AT THE NOSE OF A 180 KT UPPER JET THAT IS CUTTING ACROSS THE SRN
GULF OF ALASKA. THIS SETUP HAS LED TO THE WINDY CONDITION OVER THE
NORTH INTERIOR AND ALONG THE COAST TODAY. THE WINDS SHOULD EASE
SIGNIFICANTLY OVER THE NEXT 4 HOURS.

REGARDING MOUNTAIN SNOW...RADAR SHOWS A SOLID SHIELD OF PRECIP
ACROSS THE AREA. THE AIR MASS AHEAD OF THE WARM FRONT IS FAIRLY
COOL...WITH MOUNTAIN PASS TEMPERATURES IN THE UPPER 20S RIGHT NOW.
SO PRECIP HAS START AS SNOW AT ALL OF THE MOUNTAIN HIGHWAY PASSES.
SNOW LEVELS WILL RISE TO BETWEEN 5000 AND 6000 FEET LATE THIS
EVENING AND OVERNIGHT. THIS WILL BRING A CHANGEOVER TO RAIN ALONG
THE MAJOR HIGHWAY CORRIDORS.

ON TUESDAY...THE CORE OF THE STRONG JET WILL HAVE MOVED FROM THE
SOUTHERN GULF OF ALASKA TO SRN B.C.. THIS WILL SUPPORT RAPID
DEEPENING OF A SURFACE LOW AS IT QUICKLY MOVES EASTWARD ACROSS SRN
B.C. ON TUE. IN ADDITION...A TRAILING COLD FRONT WILL THEN SLIP
SOUTHWARD THROUGH WRN WA IN THE AFTN AND EVNG. THIS WILL REALLY
TIGHTEN SOUTHERLY AND THEN SW-W PRESSURE GRADIENTS OVER WRN
WA...LEADING TO A HIGH WIND EVENT IN PARTS OF THE AREA. STRONGEST
WINDS OF THE DAY WILL COME IN THE EARLY AFTERNOON WITH THE SW-W
WINDS THAT DEVELOP ALONG THE COLD FRONT. LOCATIONS MOST PRONE TO
WESTERLY WINDS WILL BE AREAS OPEN TO THE STRAIT OF JUAN DE
FUCA...SUCH AS LAND AREAS ON THE U.S. SIDE OF THE STRAIT...THE
ADMIRALTY INLET AREA...AND PERHAPS THE EVERETT AREA. ANOTHER
CORRIDOR OF STRONGER WINDS THAT IS COMMON IN WESTERLY FLOW IS TO THE
SOUTH OF THE OLYMPIC MTNS...WITH HIGH WIND POSSIBLE ALONG A SWATH
FROM HOQUIAM TO SHELTON TO TACOMA AND SOUTHERN KING COUNTY.
OTHER LOCATIONS WILL BE WINDY FOR SURE...BUT THESE TWO SWATHS BEAR
THE MOST SCRUTINY.

RISING HEIGHTS WILL HELP CARVE OUT WEDNESDAY AS A LULL IN THE
WEATHER. JUST A FEW SHOWERS WILL BE AROUND IN A COOLER AIR MASS.
WINDS WILL BE MUCH LIGHTER.

ON WEDNESDAY NIGHT AND THURSDAY...MODELS AGREE IN CRUISING A LOW
CENTER EASTWARD ACROSS NORTHERN OREGON...WHICH SHOULD SPREAD A
PRECIPITATION SHIELD UP OVER WRN WA TO THE NORTH OF THE LOW TRACK.
THE MOST UNCERTAIN ASPECT IS WITH TIMING. THE 12Z AND 18Z GFS SPREAD
PRECIP INTO WRN WA LATE WED AFTN...WHILE THE ECMWF AND NAM ARE ABOUT
12 HOURS LATER...WAITING UNTIL THE OVERNIGHT HOURS ON WED NGT TO
SPREAD PRECIP ACROSS THE AREA. THE OTHER POINT OF UNCERTAINTY IS
WITH HOW FAR NORTH PRECIP SPREADS...WITH SOLUTIONS RANGING FROM THE
EVERETT AREA TO THE CANADIAN BORDER.

SEE THE HYDROLOGY SECTION FOR RAIN DETAILS AND HYDRO IMPACTS.
HANER

.LONG TERM...THERE IS VERY LITTLE AGREEMENT BETWEEN THE GFS AND
ECMWF FROM FRI THROUGH NEXT MON. THE GFS DRIES OUT THE WEATHER
BEHIND WEDNESDAY NIGHT/THURSDAY'S SYSTEM...AND KEEPS THE WEATHER DRY
UNTIL MON. THE ECMWF SHOWS QUITE A BIT OF SOUTHERN STREAM ENERGY
SPREADING INTO ORE THROUGH SAT...WITH PRECIP SHIELDS EXPANDING UP
INTO WRN WA AT TIMES. THE ECMWF DOES SHOW A DRY PERIOD LATE
SAT...BUT CONFIDENCE IS TOO LOW TO ANYTHING BUT CARRY BROAD-BRUSH
CHANCE POPS FROM THU NGT THROUGH NEXT MON.		HANER

&&

.AVIATION...A STRONG WARM FRONT WILL CONTINUE TO MOVE EASTWARD
THROUGH WESTERN WA TODAY...WITH COLD FRONT EXPECTED TO PASS THROUGH
TOMORROW. NORTHWESTERLY FLOW TURNING MORE WESTERLY BY LATE
AFTERNOON. AIR MASS STABLE WITH AMPLE MOISTURE THROUGHOUT. CIGS WILL
CONTINUE TO LOWER...WITH MOST LOCATIONS BECOMING MVFR BY THIS
EVENING. WINDS ARE EXPECTED TO STEADILY INCREASE THROUGHOUT THE DAY
AND DURING THE OVERNIGHT HOURS. GUSTY WINDS ARE EXPECTED TO BE OVER
MUCH OF THE AREA BY THIS EVENING.

KSEA...CEILINGS WILL CONTINUE TO DROP THIS AFTERNOON...DIPPING INTO
MVFR CONDITIONS BY 00Z AND BECOMING LOW END MVFR TOMORROW MORNING.
SOUTH TO SOUTHWESTERLY WINDS 7-14 KNOTS WITH GUSTS BETWEEN 20-25
KTS...INCREASING TO 20-30 KTS WITH GUSTS UP TO 40 KTS POSSIBLE
TUESDAY MORNING AND AFTERNOON. SMR

&&

.MARINE...A STRONG WARM FRONT PASSING THROUGH THE AREA CONTINUES TO
BRING WINDS REACHING SMALL CRAFT ADVISORY OR GALE SPEEDS...DEPENDING
ON LOCATION. A DEEP SURFACE LOW WILL TRACK INLAND OVER SOUTHERN
BRITISH COLUMBIA ON TUESDAY...BRINGING ANOTHER ROUND OF GALES TO
MOST WATERS WITH STORM FORCE WINDS POSSIBLE FOR SOME WATERS.
THUS...INHERITED GALE WATCHES HAVE BEEN UPGRADED TO WARNINGS SAVE
FOR WATERS OF THE STRAIT. THOSE HAVE BEEN UPGRADED TO STORM WARNINGS
AS WINDS LOOK TO BE STRONGEST THERE. A TRAILING COLD FRONT WILL MOVE
THROUGH THE AREA LATER TUESDAY WITH EASING ONSHORE FLOW AND MUCH
LIGHTER WINDS BY WEDNESDAY. WEST SWELL 18-22 FEET WILL REACH THE
COASTAL WATERS TUESDAY AFTERNOON...SO HAVE ISSUED A HIGH SURF
ADVISORY ALONG THE COAST. THESE SWELLS WILL SUBSIDE ON WEDNESDAY.

A WEAKER WARM FRONT WILL MOVE THROUGH THE AREA WEDNESDAY NIGHT OR
THURSDAY. NORTH TO NORTHEAST LOW LEVEL FLOW WILL DEVELOP THURSDAY AS
HIGH PRESSURE MOVES OVER SOUTHERN BRITISH COLUMBIA WITH LOW PRESSURE
OVER THE COASTAL WATERS. SCHNEIDER/SMR

&&

.HYDROLOGY...PRECIP INENSITIES REALLY PICK UP OVER THE MTNS THIS
EVNG...JUST IN TIME FOR SNOW LEVELS TO RISE INTO THE 5500-6500 FT
RANGE. WITH SUCH STRONG ONSHORE FLOW TOMORROW...PRECIP WILL BE
INTENSE AND FOCUSED OVER MTN HEADWATERS. THE 12Z GFS SHOWS 24-HOUR
PRECIP AMOUNTS OF 5-8 INCHES OVER THE OLYMPICS AND CASCADES FOR THE
PERIOD ENDING LATE TUE EVNG.

RIVERS HAVE BARELY HAD TIME TO RECOVER AND RECEDE FROM THIS LAST
ROUND OF FLOODING. IN ADDITION THE SOILS ARE SATURATED LEADING TO
PRIME RUN OFF CONDITIONS. MANY RIVERS HAVE THE POTENTIAL TO FLOOD
AGAIN WITH THE RIVERS POSSIBLY CRESTING HIGHER THAN THE FLOOD OVER
THE WEEKEND. 	HANER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCHES AND/OR WARNINGS OVER MUCH OF WESTERN WASHINGTON.
     WIND ADVISORY UNTIL 10 PM COAST AND NORTH INTERIOR.
     WIND ADVISORY ON TUESDAY SOUTHWEST INTERIOR...SAN JUANS...
      WESTERN WHATCOM AND WESTERN SKAGIT COUNTIES.
     HIGH WIND WARNING ON TUESDAY FOR THE COAST...STRAIT OF JUAN
      DE FUCA...ADMIRALTY INLET...LOWER CHEHALIS VALLEY...AND THE
      PUGET SOUND LOWLANDS FROM TACOMA NORTH TO EVERETT.
     WINTER STORM WARNING UNTIL 4 AM PST FOR THE CASCADES.

PZ...SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 9 PM PST THIS EVENING
     FOR GRAYS HARBOR BAR.

     GALE WARNING UNTIL 6 PM PST TUESDAY FOR COASTAL WATERS FROM CAPE
     FLATTERY TO JAMES ISLAND 10 TO 60 NM-COASTAL WATERS FROM
     CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-COASTAL WATERS FROM
     JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-COASTAL WATERS
     FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-COASTAL
     WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
     COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT
     10 NM.

     GALE WARNING UNTIL 10 PM PST THIS EVENING FOR ADMIRALTY INLET-
     EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-NORTHERN
     INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-WEST ENTRANCE
     U.S. WATERS STRAIT OF JUAN DE FUCA.

     GALE WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR WEST
     ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA.

     GALE WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR CENTRAL
     U.S. WATERS STRAIT OF JUAN DE FUCA.

     SMALL CRAFT ADVISORY UNTIL 4 AM PST TUESDAY FOR CENTRAL U.S.
     WATERS STRAIT OF JUAN DE FUCA-PUGET SOUND AND HOOD CANAL.

     GALE WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR PUGET
     SOUND AND HOOD CANAL.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Special weather statement, Nov 16, 5:17 PM PST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
517 PM PST MON NOV 16 2015

WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-170415-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
EAST PUGET SOUND LOWLANDS-BELLEVUE AND VICINITY-SEATTLE AND VICINITY-
BREMERTON AND VICINITY-CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
517 PM PST MON NOV 16 2015

...HIGH WIND WARNING BEING ISSUED FOR PORTIONS OF WESTERN
WASHINGTON FOR TUESDAY...

A TECHNICAL ISSUE IS TEMPORARILY PREVENTING THE NATIONAL WEATHER
SERVICE IN SEATTLE FROM ISSUING WATCHES AND WARNINGS FOR HIGH
WIND THROUGH NORMAL MEANS. THEREFORE...THE INTENDED INFORMATION
FOLLOWS HERE. A HIGH WIND PRODUCT WILL BE ISSUED AS SOON AS
POSSIBLE.

A HIGH WIND WARNING IS IN EFFECT FOR THE FOLLOWING ZONES IN
WESTERN WASHINGTON FOR TUESDAY...

ADMIRALTY INLET AREA: 		5 AM-MIDNIGHT.
EVERETT AREA: 				5 AM-9 PM.
SEATTLE AND VICINITY: 		5 AM-6 PM.
BREMERTON AND VICINITY: 	5 AM-6 PM.
EVERETT AND VICINITY: 		5 AM-9 PM.
TACOMA AREA: 				5 AM-6 PM.
BELLEVUE AND VICINITY:		5 AM-6 PM.
EAST PUGET SOUND LOWLANDS:	5 AM-6 PM.
HOOD CANAL AREA:			5 AM-6 PM.
LOWER CHEHALIS VALLEY:		5 AM-6 PM.
EASTERN STRAIT OF JUAN DE FUCA:	7 AM-MIDNIGHT.
WESTERN STRAIT OF JUAN DE FUCA:	7 AM-6 PM.
NORTH COAST:				7 AM-6 PM.
CENTRAL COAST:				7 AM-6 PM.

ON TUESDAY IN THE HIGH WIND WARNING AREA...SOUTHWEST AND WEST WINDS
OF 25 TO 40 MPH ARE EXPECTED WITH GUSTS OF 45 TO 60 MPH. STRONGEST
WINDS WILL COME IN THE MIDDLE OF THE DAY...EXCEPT LATE AFTERNOON
NEAR THE EASTERN STRAIT OF JUAN DE FUCA AND IN THE ADMIRALTY
INLET AREA. IN THE ADMIRALTY INLET AREA...WESTERLY GUSTS COULD
PEAK NEAR 65 MPH DURING THE LATE AFTERNOON AND EARLY EVENING ON
TUESDAY.

THE ONGOING WIND ADVISORY FOR THE NORTH COAST IS BEING ENDED AT
THIS TIME.

THE ONGOING WIND ADVISORY FOR THE CENTRAL COAST...ADMIRALTY INLET
AREA...WESTERN SKAGIT COUNTY...WESTERN WHATCOM COUNTY...AND SAN
JUAN COUNTY WILL CONTINUE UNTIL 10 PM.

A WIND ADVISORY WILL BE EFFECT ON TUESDAY FOR THE SOUTHWEST
INTERIOR...WESTERN WHATCOM COUNTY...WESTERN SKAGIT COUNTY...AND
SAN JUAN COUNTY. IN THESE LOCATIONS...SOUTHWEST WINDS OF 20 TO 35
MPH WITH GUSTS 40-55 MPH ARE EXPECTED ON TUESDAY. STRONGEST WINDS
WILL OCCUR IN THE EARLY AFTERNOON.

THE HIGH WIND WATCH IS CANCELLED FOR THE OLYMPIC MOUNTAINS AND ALL
THREE CASCADE ZONES.

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 4:05 PM PSTHigh Surf AdvisorySEW32 hr
Nov 16, 6:21 PM PSTHigh Wind WarningSEWSan Juan28 hr
Nov 16, 6:21 PM PSTWind AdvisorySEWSan Juan24 hr
Nov 17, 4:15 AM PSTWind AdvisorySEWSan Juan4 hr
Nov 17, 4:22 AM PSTRiver Flood WarningSEWSnohomish35 hr
Nov 17, 4:22 AM PSTRiver Flood WarningSEWSnohomish37 hr
Nov 17, 4:22 AM PSTRiver Flood WarningSEWKing38 hr
Nov 17, 9:13 AM PSTRiver Flood WarningSEWClallam19 hr
Nov 17, 9:13 AM PSTRiver Flood WarningSEWKing51 hr
Nov 17, 11:20 AM PSTRiver Flood WarningSEWSnohomish17 hr
Nov 17, 11:20 AM PSTRiver Flood WarningSEWLewis30 hr
Nov 17, 1:14 PM PSTRiver Flood WarningSEWClallam14 hr
Nov 17, 1:14 PM PSTRiver Flood WarningSEWWhatcom15 hr
Nov 17, 1:44 PM PSTRiver Flood WarningSEWSkagit31 hr
Nov 17, 1:44 PM PSTRiver Flood WarningSEWSnohomish18 hr
Nov 17, 2:00 PM PSTAreal Flood AdvisorySEWGrays Harbor3 hr
Nov 17, 2:57 PM PSTRiver Flood WarningSEWLewis, Pierce24 hr
Nov 17, 2:57 PM PSTRiver Flood WarningSEWLewis47 hr
Nov 17, 3:12 PM PSTAreal Flood WarningSEWClallam6 hr
Nov 17, 3:26 PM PSTAreal Flood WarningSEWSnohomish12 hr
Nov 17, 3:40 PM PSTRiver Flood WarningSEWWhatcom26 hr

Nearby

River Flood Warnings in Washington, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.